Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 29, 2020, 3:14 PM MDT for 5 counties in Colorado. It took effect at Apr 30, 2020, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2020, 3:14 PM MDT (21:14 UTC)
- In effect from
- Apr 30, 2020, 1:00 PM MDT
- Expired
- Apr 30, 2020, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3139 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS85 KPUB 292114 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 314 PM MDT Wed Apr 29 2020 ...A Red Flag Warning has been issued from 1 pm until 7 pm Thursday for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... COZ224-301315- /O.UPG.KPUB.FW.A.0010.200430T1900Z-200501T0100Z/ /O.NEW.KPUB.FW.W.0018.200430T1900Z-200501T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 314 PM MDT Wed Apr 29 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT THURSDAY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning, which is in effect from 1 PM to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
785 WWUS85 KPUB 300958 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 358 AM MDT Thu Apr 30 2020 ...A Red Flag Warning is now in effect from 1 PM until 8 PM Today for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... ...A Fire Weather Watch has been issued for Friday afternoon and evening for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... COZ224-010200- /O.NEW.KPUB.FW.A.0011.200501T1900Z-200502T0200Z/ /O.EXT.KPUB.FW.W.0018.200430T1900Z-200501T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 358 AM MDT Thu Apr 30 2020 ...RED FLAG WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Friday afternoon through Friday evening. * Affected Area...Fire Weather Zone 224. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fire today and again on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
595 WWUS85 KPUB 302053 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 253 PM MDT Thu Apr 30 2020 ...A Red Flag Warning remains in effect until 8 PM Today for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... ...A Red Flag Warning has been issued from 1 PM until 8 PM Friday for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... ...A Fire Weather Watch has been issued for Saturday afternoon and evening for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... COZ224-011300- /O.UPG.KPUB.FW.A.0011.200501T1900Z-200502T0200Z/ /O.NEW.KPUB.FW.W.0019.200501T1900Z-200502T0200Z/ /O.NEW.KPUB.FW.A.0012.200502T1800Z-200503T0200Z/ /O.CON.KPUB.FW.W.0018.000000T0000Z-200501T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 253 PM MDT Thu Apr 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from 1 PM to 8 PM MDT Friday. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect for Saturday afternoon through Saturday evening. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fire today and again on Friday and Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
773 WWUS85 KPUB 010207 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 807 PM MDT Thu Apr 30 2020 ...A Red Flag Warning remains in effect from 1 PM until 8 PM Friday for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... ...A Fire Weather Watch remains in effect for Saturday afternoon and evening for gusty winds, low relative humidity and dry fuels for fire weather zone 224, which includes all of the San Luis Valley... COZ224-011815- /O.EXP.KPUB.FW.W.0018.000000T0000Z-200501T0200Z/ /O.CON.KPUB.FW.W.0019.200501T1900Z-200502T0200Z/ /O.CON.KPUB.FW.A.0012.200502T1800Z-200503T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 807 PM MDT Thu Apr 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fire on Friday and Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 29, 3:14 PM MDT, 0 minutes earlier.
Area forecast discussion, Apr 29, 3:14 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 314 PM MDT Wed Apr 29 2020 .SHORT TERM...(This evening through Thursday) Issued at 314 PM MDT Wed Apr 29 2020 Upper level ridge builds across Colorado tonight and Thursday, with lee surface trough developing across the eastern plains Thursday afternoon. Clear skies and light winds will lead to seasonably cool min temps overnight, with much warmer max temperatures and a slight upturn in winds expected Thursday. Main concern will be near critical fire weather conditions, as air mass remains very dry and increasingly unstable. Wind will be the limiting factor for critical conditions, as mid level flow is rather weak, so will only upgrade the San Luis Valley to a Red Flag Warning for now, and hold off on any additional highlights. Srn I-25 corridor and Sangres could get close to critical, though fcst winds in the 700-500 mb layer are only around 20 kts, suggesting gust potential may be limited. Suppose we'll develop some cumulus over the higher peaks by late day, though given very dry low levels, tsra chances seem to be rather minimal, and won't include any mention in the forecast. Max temps will likely break records at KALS (fcst 82f, record 79f) while KCOS (fcst 84f, record 87f) and KPUB (fcst 91f, record 93f) may end up just short. .LONG TERM...(Thursday night through Wednesday) Issued at 314 PM MDT Wed Apr 29 2020 Thursday Evening and Friday: An isolated non-severe thunderstorm is possible over the Pikes Peak region Thursday evening as a shortwave travels over the region. Confidence is low that it'll occur, so light QPF and low PoPs were included in the grids. It'll be warm overnight, with low temps in the 50s over the plains and 40s over the mountain valleys. Near critical fire weather conditions are expected over the San Luis Valley and the southern I-25 corridor on Friday afternoon. The main forecast issue for the SLV will be how long the winds will be strong enough to qualify for a Red Flag Warning, but at this point in time, the forecast is for the winds to be too weak. Near record high temperatures are expected across the region. Our forecast is for Alamosa to break the record (forecast 80F, record 78F), Colorado Spring to tie the record (forecast 85F, record 85F), and for Pueblo to be shy of the record (forecast 91F, record 94F). Otherwise, dry conditions are expected as thunderstorms should remain confined to northeastern Colorado. Saturday: A potential for severe weather develops on Saturday afternoon as a dry line sets up over the eastern plains and a frontal passage travels over the plains. There will be around 1000-1500 J/kg of MUCAPE over Colorado-Kansas border and around 700-1000 J/kg of MUCAPE over the rest of the eastern plains. Models are resolving around 40 - 50 kts of 0-6km bulk shear, which all leads to the conclusion that there is a good shot of severe thunderstorms developing over the plains. Right now the main risks include 1 to 1.5 inch hail, wind gusts greater than 60 mph possible, and cloud to ground lightning. There is uncertainty of how long it'll take the front to reach southern Colorado. The earlier in the afternoon the front reaches the plains, the better the conditions will be for severe weather. If the front is delayed until the evening, non- severe thunderstorms will be expected. Saturday will have the best set up for critical fire weather conditions over the San Luis Valley. A jet streak forms far enough south to enhance the surface winds over the SLV and relative humidity values are expected to be in the single digits. Fire weather highlights seem likely over the San Luis Valley on Saturday afternoon. Sunday through Tuesday Night: Generally zonal flow aloft is expected from Sunday through Tuesday, which will lead to a non-active period on Sunday and Monday. Warm high temperatures will continue on Sunday and Monday. On Tuesday a stronger shortwave trough is expected to form in the upper level zonal flow, which will drop a cold front over the plains on Tuesday. The result will be cooler temperatures and scattered showers and non- severe thunderstorms over the plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 314 PM MDT Wed Apr 29 2020 VFR conditions expected the next 24 hrs at all terminals. Winds will be light and terrain driven overnight and through the morning on Thu, with S-SE winds 10-15 kts at KPUB and KCOS after 18z. At KALS, winds will be westerly, with some gusts to 25 kts after 18z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM to 7 PM MDT Thursday for COZ224. && SHORT TERM...PETERSEN LONG TERM...SKELLY AVIATION...PETERSEN
Hazardous weather outlook, Apr 29, 11:51 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1151 AM MDT Wed Apr 29 2020 COZ058>089-093>099-301800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1151 AM MDT Wed Apr 29 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions will be possible near the Kansas border this afternoon due to occasionally gusty north winds and low relative humidity values. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions will once again be a concern Thursday through Saturday across the San Luis Valley, the southeast mountains, and portions of the I-25 corridor, as hot and dry conditions combine with breezy west winds each afternoon and evening. A cold front and a weak disturbance in the westerly flow aloft will bring a better chance for showers and thunderstorms to the area next weekend. Storms may be more high based across the mountains, and gusty winds and lightning will be the primary threats. Stronger storms will be possible this weekend across the southeast plains, and a couple of these storms may become severe as favorable shear and instability develops over the region. The best chance for severe storms will be Saturday late afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 10/27
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.